Nebraska, 2024

Heat in Nebraska, August 2 to 3, 2024

August 2 to 3, 2024 · NWS FSD · 2 events in 2 counties and zones

Stagnant conditions south of a stalled frontal boundary across North Dakota and central Minnesota led to high dew points and very warm conditions across the region. Afternoon and early evening heat index values varied from 100 to 110 degrees each afternoon.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Stagnant conditions south of a stalled frontal boundary across North Dakota and central Minnesota led to high dew points and very warm conditions across the region. Afternoon and early evening heat index values varied from 100 to 110 degrees each afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 2, 11:08 AM CST, 52 minutes earlier. Its key messages:

  • Hot today and Saturday with highs in the 90s most locations. Afternoon heat indices will be in the mid to upper 90s. Roughly a 40 percent chance for heat advisory criteria which would be heat indices at or above 100 degrees for at least 3 hours. Better chance on Saturday.
  • Isolated storms will be possible Saturday night along highway 14 and into parts of southwest MN. A very isolated severe storm will be possible.
  • A bit better chance for thunderstorms later Sunday night into Monday morning with isolated to scattered severe storms possible. Better chance north of I-90.
  • Below normal temperatures next week, especially Tuesday into Friday.
Area forecast discussion, Aug 2, 11:08 AM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1208 PM CDT Fri Aug 2 2024

.KEY MESSAGES...

- Hot today and Saturday with highs in the 90s most locations. Afternoon
  heat indices will be in the mid to upper 90s. Roughly a 40
  percent chance for heat advisory criteria which would be heat
  indices at or above 100 degrees for at least 3 hours. Better
  chance on Saturday.

- Isolated storms will be possible Saturday night along highway
  14 and into parts of southwest MN. A very isolated severe
  storm will be possible.

- A bit better chance for thunderstorms later Sunday night into Monday
  morning with isolated to scattered severe storms possible.
  Better chance north of I-90.

- Below normal temperatures next week, especially Tuesday into
  Friday.

&&

.DISCUSSION...
Issued at 236 AM CDT Fri Aug 2 2024

Patchy early morning fog will be possible, but should only cause
minor impacts.

A ridge of high pressure at the surface will be in place today. This
will lead to a warm day with lighter winds with most locations
climbing into the 90s. Humidity levels will remain more typical for
summer with dew points in the 60s. With this ridge of high pressure
in place tonight, temperatures will fall back into the lower to mid
60s, but with some southerly flow developing in central SD,
temperatures may only drop into the upper 60s there.

An upper level northwest oriented jet streak will increase across
the Northern Plains Saturday into Saturday night. This will aid in
producing very warm temperatures but with a bit of a westerly push
the low level inversion should be much weaker which will help keep
the oppressive dew points from developing. Regardless highs in the
90s for most of the area and some readings close to 100 in central
SD.

Upper level support and an associated low level cold front will move
into northern SD by late afternoon and will likely be the focus for
scattered thunderstorms. Model soundings suggest that southeast SD
will remain capped so for now convection before about 10 pm looks
pretty unlikely. As this wave tracks into MN, the axis of
instability and mid level warm nose drops towards highway 14. This
could bring some isolated activity but confidence is pretty low at
this time, so for now aiming for lower chances Saturday night into
Sunday morning mainly north of I-90.

What this wave appears to do is drop a west to east oriented low
level front into the area which should serve as a focus for
thunderstorms Sunday night into Monday as a stronger wave approaches
from the northwest. Low to mid level warm advection really cranks up
around midnight Sunday night and locks into place near and north of
I-90 through at least Monday morning. Still a lot of question marks
that far out but current model trends suggest that any parcel ascent
below about 800-850mb will be capped which could leave the better
chances for showers and thunderstorm just north of highway 14.
Decent directional shear from 850mb to 500mb and CAPE roughly
running 1500 J/kg so some isolated to scattered severe storms will
be possible. With inflow into the updraft likely directed from the
southwest and northwest flow aloft storm motion should be mostly
easterly to southeast if storms strengthen and tap into the lower
level instability/forcing.

Monday remains a question mark as the timing of this stronger wave
may allow for some warmer readings across the area. Faster wave,
cooler temperatures, slower wave warmer temperatures, so a lower
confidence higher spread temperatures scenario for Monday.

The remainder of the week should see mostly below normal
temperatures and periodic chances for showers and thunderstorms as
an active northern stream upper level jet keeps bringing reinforcing
shots of cooler air.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1206 PM CDT Fri Aug 2 2024

VFR conditions will prevail through the period. Patchy fog is
possible Saturday morning east of the I-29 corridor.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...08
AVIATION...BP
Hazardous weather outlook, Aug 2, 6:18 AM CST, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
718 AM CDT Fri Aug 2 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-031230-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
718 AM CDT Fri Aug 2 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low. Afternoon
heat indices will reach 90 to 100 degrees this afternoon through
early evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat indices will again reach 90 to 100 degrees on Saturday
afternoon.

Isolated thunderstorms will be possible near highway 14 and into
parts of southwest Minnesota Saturday night. Cannot rule out an
isolated strong to severe storm or two.

Sunday night into Monday morning will see scattered thunderstorms
mainly north of I-90. A few of these storms could become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Dakota

When
August 2, 12:00 PM CST to August 3, 7:00 PM CST
Where
Dakota forecast zone
Reported by
Mesonet
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Two-day heat index values peaked very briefly at 106 degrees at a personal weather station near Dakota City.

Heat, Dixon

When
August 2, 12:00 PM CST to August 3, 7:00 PM CST
Where
Dixon forecast zone
Reported by
Mesonet
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

Two-day heat index values peaked at 99 degrees at a Nebraska Mesonet site near Concord.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1214733, 1214734.